Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 280, NWS Wichita, KS

June 15, 2002Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2002, 6:30 PM CDT for Harper County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 6:30 PM CDT (23:30 UTC)
Expired
Jun 15, 2002, 7:30 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:44 PM CDTThunderstorm Wind 52 EAnthony, KSSeveral trees downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 152330
SVRICT
KSC077-160030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT.

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
  RUNNYMEDE TO 4 MILES EAST OF MANCHESTER...OR ALONG A LINE EXTENDING
  FROM 34 MILES SOUTHWEST OF DOWNTOWN WICHITA TO 40 MILES SOUTHEAST
  OF MEDICINE LODGE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  OVER RURAL AREAS OF HARPER COUNTY...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING.  WIDESPREAD 
WINDS TO AROUND 60 MPH ARE EXPECTED OVER MUCH OF THE COUNTY.

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 730 PM CDT.

LAT...LON 3737 9812 3702 9824 3700 9781 3738 9782

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:10 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 4:10 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SAT JUN 15 2002

...MESO UPDATE...

TORNADO WARNING ISSUED FOR RENO COUNTY WAS BASED ON MESOSCALE
FEATURES.  THE EXISTING SEVERE STORM TRACKED ALONG AN EARLIER BNDRY
AND ITS REAR FLANK DOWNDRAFT.  OVERALL CONDITIONS ARE NOT ESPECIALLY
FAVORABLE FOR TORNADOES...AND ANY TOUCHDOWNS ARE EXPECTED TO BE
BRIEF.  A SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTD.

In the hours before

Special weather statement, Jun 15, 4:07 PM CDT, 2 hours 23 minutes before
KSZ050-067-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:08 AM CDTSevere Thunderstorm WarningICTRussell37 min
Jun 15, 9:18 AM CDTSevere Thunderstorm WarningICTBarton57 min
Jun 15, 12:52 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell38 min
Jun 15, 1:02 PM CDTSevere Thunderstorm WarningICTRice58 min
Jun 15, 1:15 PM CDTSevere Thunderstorm WarningICTRussell45 min
Jun 15, 1:19 PM CDTSevere Thunderstorm WarningICTEllsworth56 min
Jun 15, 1:45 PM CDTSevere Thunderstorm WarningICTRice60 min
Jun 15, 1:52 PM CDTSevere Thunderstorm WarningICTReno53 min
Jun 15, 2:16 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
Jun 15, 2:41 PM CDTSevere Thunderstorm WarningICTReno64 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningICTRice59 min
Jun 15, 2:50 PM CDTSevere Thunderstorm WarningICTHarvey55 min
Jun 15, 3:06 PM CDTSevere Thunderstorm WarningICTRussell69 min
Jun 15, 3:17 PM CDTSevere Thunderstorm WarningICTSedgwick73 min
Jun 15, 3:22 PM CDTSevere Thunderstorm WarningICTBarton83 min
Jun 15, 3:47 PM CDTSevere Thunderstorm WarningICTReno58 min
Jun 15, 3:57 PM CDTSevere Thunderstorm WarningICTButler78 min
Jun 15, 4:06 PM CDTTornado WarningICTReno39 min
Jun 15, 4:19 PM CDTFlash Flood WarningICTRice4 hr
Jun 15, 4:19 PM CDTSevere Thunderstorm WarningICTRice71 min
Jun 15, 4:26 PM CDTFlash Flood WarningICTButler6 hr
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningICTSedgwick75 min
Jun 15, 4:37 PM CDTSevere Thunderstorm WarningICTMcPherson68 min
Jun 15, 4:44 PM CDTSevere Thunderstorm WarningICTReno76 min
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey63 min
Jun 15, 5:25 PM CDTFlash Flood WarningICTHarvey, Reno6 hr
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningICTHarper56 min
Jun 15, 5:37 PM CDTSevere Thunderstorm WarningICTHarper53 min
Jun 15, 6:01 PM CDTFlash Flood WarningICTSedgwick4 hr
Jun 15, 6:17 PM CDTSevere Thunderstorm WarningICTKingman58 min
Jun 15, 6:44 PM CDTSevere Thunderstorm WarningICTSumner91 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.